Nursing home residents at heightened risk of falling in the days following

July 15, 2011

Nursing home residents taking certain antidepressant medications are at an increased risk of falling in the days following the start of a new prescription or a dose increase of their current drug, according to a new study by the Institute for Aging Research of Hebrew SeniorLife, an affiliate of Harvard Medical School.

Published online in the : Medical Sciences, the study found that nursing home residents have a fivefold increased of falling within two days of a new prescription for or an increased dose of a non-SSRI () antidepressant such as bupropion or venlafaxine. The findings suggest that nursing home staff should closely monitor these residents following a prescription change to prevent potential falls.

"Our results," says lead author Sarah D. Berry, M.D., M.P.H., a scientist at the Institute for Aging Research, "identify the days following a new prescription or increased dose of a non-SSRI antidepressant as a window of time associated with a particularly of falling among nursing home residents."

The risk of falls, she says, may be due to acute cognitive or motor effects that have not yet been fully investigated. Certain non-SSRIs, such as trazodone, can cause postural hypotension, a dramatic decrease in blood pressure upon standing that may contribute to falls. Other non-SSRIs, like venlafaxine, can cause sedation and coordination problems that may lead to falls.

According to some estimates, more than one-third of the country's nearly 1.6 million nursing home residents take some type of antidepressant medication. Several previous studies have implicated antidepressants, including both SSRIs, such as paroxetine and , and non-SSRIs, as a risk factor for falls, especially among ; however, it is unclear if the risk accrues during the duration of use or if there are acute risks associated with the initiation or change in dose of a prescription.

Both tricyclic antidepressants and SSRIs, the most commonly prescribed , have been associated with up to a sixfold increased risk of falls among nursing in other studies. Newer drugs, including serotonin-norepinephrine reuptake inhibitors, may also be associated with falls risk. Regardless, says Dr. Berry, "these drugs are effective at treating the symptoms of depression, and many clinicians are reluctant to withhold their use based solely on a risk for falls."

Although many studies have examined chronic antidepressant use as a risk factor for falls, few have considered the short-term effects of a change in antidepressant prescription. Dr. Berry's study, called a case-crossover study, examined 1,181 residents of a Boston-area nursing home who fell, comparing the frequency of antidepressant changes during a "hazard" period (1-7 days before a fall) with the frequency of antidepressant changes during a control period (8-14 days before a fall). Information on falls was collected using the facility's federally-mandated computerized incident reports. The risk of falls was greatest within a two-day period of a change in a non-SSRI prescription (either new or existing), while no association was found between SSRIs and falls. The risk of falls diminished each day following the prescription change.

In light of her findings, says Dr. Berry, an instructor in medicine at Harvard Medical School, "nursing home staff should keep a watchful eye on residents in the days following a non-SSRI antidepressant change to prevent falls and clinicians should avoid making changes on weekends or during times when unfamiliar staff is present."

Explore further: Exposure to certain antidepressants in pregnancy may modestly increase risk of autism spectrum disorders

Related Stories

Exposure to certain antidepressants in pregnancy may modestly increase risk of autism spectrum disorders

July 4, 2011
Prenatal exposure to selective serotonin reuptake inhibitors, especially during the first trimester, is associated with a modest increase the risk of developing an autism spectrum disorder, according to a report published ...

Recommended for you

New insights into controversial diagnosis of adolescent chronic fatigue

October 23, 2017
Crucial new research could provide some clarity around the controversy surrounding the diagnosis and treatment of chronic fatigue syndrome (CFS) in adolescents. The research by the Murdoch Children's Research Institute published ...

Do boys really have a testosterone spurt at age four?

October 23, 2017
The idea that four-year-old boys have a spurt of testosterone is often used to explain challenging behaviour at this age.

New prevention exercise programme to reduce rugby injuries

October 23, 2017
A new dynamic 20-minute exercise programme, performed by rugby players before training and pre-match, could dramatically reduce injuries in the sport according to a benchmark study published today (Sunday 22 October).

Our laws don't do enough to protect our health data

October 23, 2017
Have you ever wondered why your computer often shows you ads that seem tailor-made for your interests? The answer is big data. By combing through extremely large datasets, analysts can reveal patterns in your behavior.

Expert: Be concerned about how apps collect, share health data

October 20, 2017
As of 2016 there were more than 165,000 health and wellness apps available though the Apple App Store alone. According to Rice University medical media expert Kirsten Ostherr, the Food and Drug Administration (FDA) regulates ...

Three million Americans carry loaded handguns daily, study finds

October 19, 2017
An estimated 3 million adult American handgun owners carry a firearm loaded and on their person on a daily basis, and 9 million do so on a monthly basis, new research indicates. The vast majority cited protection as their ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.